Young Mother, 20, Dies After Taking ‘A Few Extra Paracetamol’

Young mother, 20, dies after taking ‘a few extra paracetamol’ to help cope with breast surgery pain (Daily Mail, Dec. 15, 2011):

  • One in four with paracetamol-induced liver damage have taken a ‘staggered overdose’
  • Desiree had emergency liver transplant to try and save her but her body rejected the organ

A young mother died from liver failure following routine surgery after she took ‘a few extra tablets’ of paracetamol each day to cope with the pain.

Desiree Phillips, 20, had a number of benign lumps on her breast removed earlier this year.

Doctors prescribed antibiotics and over-the-counter paracetamol to help her cope with the discomfort.

Her family suspected she was taking just ‘a few extra tablets’ a day before she was admitted to hospital with a failing liver nine days after the operation.

The single mother, from Llanelli, South Wales, endured a week of excruciating pain and a liver transplant. But she died at Birmingham Queen Elizabeth hospital on August 26.

Her grandfather Des Phillips and mother Ayshea spoke of their shock and sorrow.

Mr Phillips, 58, a chef, said: ‘She must have been taking a few extra tablets than the recommended eight a day. She seemed fine to us, then out of the blue her boyfriend found her stretched out on the sofa.

‘When we heard she was at hospital we never expected she might die. People don’t realise that an extra two over a period of time can harm your liver if you keep taking that over two to three weeks.’

He added:We have lost part of our heart, losing her like this.’

By the time Desiree arrived at hospital, her liver failure was irreversible.

Liver failure can result in a potentially fatal build-up of fluid in the brain.

Mr Phillips said: ‘They said she should have a liver transplant straight away but her body rejected the new organ.’

Although an inquest is yet to be held, Desiree’s family is keen for action to be taken to try to prevent similar tragedies.

Mr Phillips said: ‘If a painkiller is that dangerous, it should be prescribed. Cigarettes have a label saying “smoking kills” but paracetamol packets don’t look dangerous.’

Desiree’s family said her one-year-old son Jayden is now being cared for by his father Simon Dewi-Jones.

Desiree’s mother Ayshea, 38, added: ‘Jayden doesn’t deserve to be growing up without a mum because of this.’

The 20-year-old’s funeral was held at Llanelli Crematorium yesterday.

Dr Kenneth Simpson, of the Scottish Liver Transplantation Unit, who led a study on paracetamol-induced liver injury in 663 patients, says 161 of them had taken a ‘staggered overdose’ – taking one or two too many over several days.

‘Those who’ve taken a staggered overdose do worse, paradoxically, than the people who’ve tried to kill themselves,’ said Dr Simpson.

A Medicines and Healthcare products Regulatory Agency spokesman said: ‘Paracetamol is a safe and effective painkiller when used correctly and when dosage recommendations are followed.

‘Every pack has a warning about overdose and instructions not to take more than eight tablets in any 24-hour period.’

Leave a Comment